Nebraska, 2016Winter Storm in Nebraska, November 17, 2016
November 17, 2016 · NWS CYS · 2 events in 2 counties and zones
The season's first winter storm brought moderate snowfall and gusty northwest winds of 25 to 35 mph across the northern Nebraska panhandle. Snow totals ranged from three to six inches.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The season's first winter storm brought moderate snowfall and gusty northwest winds of 25 to 35 mph across the northern Nebraska panhandle. Snow totals ranged from three to six inches. Low visibilities and snow-covered roadways created hazardous travel conditions.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Nov 17, 4:42 AM MST, 4 hours 18 minutes earlier.
Area forecast discussion, Nov 17, 4:42 AM MST, 4 hours 18 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
442 AM MST Thu Nov 17 2016
.SHORT TERM...(Today through Friday night)
Issued at 259 AM MST Thu Nov 17 2016
The deep upper level trough is on track to bring the region's first
widespread snow and cold event of the season. Currently situated
near the NV/UT/AZ borders, it is expected to take an eastward track
across the four corners region later this morning and into the
central plains on Friday. Models continue to have a good handle on
this system, with no major changes in the track and intensity
on the 00Z runs. Therefore, made very few changes to the ongoing
forecast for southeast Wyoming and the western Nebraska panhandle.
Obs along I-80 between Laramie and Cheyenne show dew point
depressions of 0-2 degrees, so still think we'll see some patchy fog
develop here over the next couple of hours. Snow looks to begin
in the mountains shortly after sunrise as strong QG forcing and
moisture move overhead, spreading into the nearby high valleys and
Wyoming plains through the morning. Snow will then spread further
east across the rest of the area through the afternoon with snow
rates intensifying as frontogenesis strengthens ne/sw across the
region and the upper trough quickly moves across the region.
Another push of cold air will accompany the trough passage, hence
the strengthening frontogenesis, and so expect high temps to occur
in the morning with falling temps through the day. Overall snow
totals still look to be in the 2 to 5" range in the lower
elevations, with higher amounts in the mountains and also the Pine
Ridge in the northern Nebraska panhandle. Left highlights as is
for now, although still am concerned that the combination of snow
and gusty northwest winds of 25 to 35 mph could produce
significant travel issues come late afternoon/evening. Will see
how much accumulation actually occurs since the initial warm
ground could melt a lot of the snow, keeping blowing snow and
accumulation on roads minimal.
The heaviest of snow will end by early in the evening, although
light snow will linger through shortly after midnight. Expect snow
to end by sunrise Friday with winds steadily diminishing as well.
Friday will struggle to get above freezing with high pressure
entrenched across the region and a fresh snow pack on the ground.
Temperatures Friday night will drop into the single digits and
teens, the coldest temps of the season so far.
.LONG TERM...(Saturday through Wednesday)
Issued at 259 AM MST Thu Nov 17 2016
A shortwave ridge will move over Wyoming on Saturday with highs
warming into the low to mid 40s across lower elevations. The models
show a weak shortwave trough rounding the top of the ridge across
Montana on Saturday night. This will serve to increase the llvl
gradient over southeast WY with the 850mb CAG-CPR gradient up to 45
meters by 09Z Sunday. Thus, could see windy conditions in the wind
prone areas, but now high wind highlights are anticipated at this
point. Better warming will occur on Sunday and Monday with temps
rising to around 10 degrees above normal for mid November. The
models continue to indicate a fropa on Tuesday morning as an upper
system moves into Colorado and northern New Mexico. Could see
isolated to scattered snow showers develop into Tuesday morning,
mainly for areas to the west of the Laramie Range, however the best
dynamics and moisture will remain across Colorado.
&&
.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 436 AM MST Thu Nov 17 2016
MVFR/IFR cigs will persist at CYS through the morning. Snow and
IFR conditions will begin in RWL around 18Z and then spread
eastward to all sites through 00Z. Moderate snow is expected at
times with vis reduced to one half mile. The snow will taper off
and vis will improve generally after 06Z. Northerly winds will
pick up by late this afternoon and this evening, especially for
areas to the east of the Laramie Range where gusts to 25-35 kts
will be possible.
&&
.FIRE WEATHER...
Issued at 259 AM MST Thu Nov 17 2016
The first winter storm of the season will bring accumulating snow
and much colder temperatures to the district through the end of
this week. Temperatures will warm once again over the weekend into
early next week, although do not look as warm as recent days.
Humidity values should remain 20 percent or higher through this
time, so fire weather concerns will be minimal.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Weather Advisory from 9 AM this morning to 8 PM MST this
evening for WYZ101>119.
NE...Winter Storm Warning from noon today to midnight MST tonight for
NEZ002-095.
Winter Weather Advisory from noon today to midnight MST tonight
for NEZ003-019>021-096.
&&
SHORT TERM...RJM
LONG TERM...ZF
AVIATION...ZF
FIRE WEATHER...RJMHazardous weather outlook, Nov 17, 3:15 AM MST, 5 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
315 AM MST THU NOV 17 2016
WYZ101>119-181015-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
315 AM MST THU NOV 17 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WYOMING...SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.
.DAY ONE...TODAY AND TONIGHT
SNOW WILL DEVELOP BY LATE THIS MORNING ACROSS AREAS TO THE WEST OF
THE LARAMIE RANGE AND SPREAD OVER ALL OF SOUTHEAST WYOMING THROUGH
THE AFTERNOON. SNOW ACCUMULATIONS THROUGH THIS EVENING WILL
GENERALLY BE 2 TO 5 INCHES OVER LOWER ELEVATIONS WITH 6 TO 9
INCHES OVER THE MOUNTAINS. PATCHY BLOWING SNOW WILL ALSO BE
POSSIBLE BY THE AFTERNOON INTO THE EVENING AS NORTH WINDS GUST TO
30 MPH. WINTER WEATHER ADVISORIES ARE IN EFFECT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
NEZ002-003-019>021-054-055-095-096-181015-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
315 AM MST THU NOV 17 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
SNOW WILL DEVELOP BY THIS AFTERNOON OVER THE WESTERN NEBRASKA
PANHANDLE. SNOW ACCUMULATIONS THROUGH THIS EVENING WILL GENERALLY
BE 2 TO 4 INCHES WITH A FEW LOCATIONS APPROACHING 6 INCHES ALONG
THE PINE RIDGE. PATCHY BLOWING SNOW WILL ALSO BE POSSIBLE BY THE
AFTERNOON INTO THE EVENING AS NORTH WINDS GUST TO 35 MPH. WINTER
STORM WARNINGS ARE IN EFFECT FOR NORTHERN SIOUX AND DAWES COUNTIES
WITH WINTER WEATHER ADVISORIES ELSEWHERE.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Winter Storm, North Sioux
- When
- November 17, 9:00 AM MST to 10:00 PM MST
- Where
- North Sioux forecast zone
- Reported by
- Public
- Coordinates
- 42.488, -103.759 (the zone’s center; the record gives no point)
Six inches of snow was reported six miles southeast of Harrison.
Winter Storm, Dawes
- When
- November 17, 9:00 AM MST to 10:00 PM MST
- Where
- Dawes forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 42.720, -103.135 (the zone’s center; the record gives no point)
Four to six inches of snow was reported in and around Chadron.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Kansas, November 17, 2016$1.9 million · 78 kt wind · 3 events
- Wildfire in Arkansas, November 17 to 18, 2016$250,000 · 1 event
- Blizzard and Winter Storm in South Dakota, November 17 to 18, 201624 events
- High Wind in New Mexico, November 17, 2016$1,000 · 82 kt wind · 19 events
- Blizzard and Heavy Snow in Minnesota, November 17 to 19, 201614 events
- Winter Storm and Winter Weather in South Dakota, November 17 to 18, 201613 events
- Winter Storm and Winter Weather in Colorado, November 17 to 18, 201611 events
- Winter Storm in Nebraska, November 17 to 18, 20169 events
- Winter Weather in Wyoming, November 17, 20166 events
- Winter Weather in Nebraska, November 17, 20166 events
- Winter Weather in Wyoming, November 17, 20165 events
- Winter Weather in Colorado, November 17 to 18, 20164 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 663511, 663512.